Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Operational quadrature methods for Wiener-Hopf integral equations

Authors: P. P. B. Eggermont and Ch. Lubich
Journal: Math. Comp. 60 (1993), 699-718
MSC: Primary 65R20; Secondary 45E10, 45L05, 47B35, 47G10
MathSciNet review: 1160274
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the numerical solution of Wiener-Hopf integral equations by a class of quadrature methods which lead to discrete Wiener-Hopf equations, with quadrature weights constructed from the Fourier transform of the kernel (or rather, from the Laplace transforms of the kernel halves). As the analytical theory of Wiener-Hopf equations is likewise based on the Fourier transform of the kernel, this approach enables us to obtain results on solvability and stability and error estimates for the discretization. The discrete Wiener-Hopf equations are solved by using an approximate Wiener-Hopf factorization obtained with FFT. Numerical experiments with the Milne equation of radiative transfer are included.

References [Enhancements On Off] (What's this?)

  • [1] P. M. Anselone and C. T. H. Baker, Error bounds for integral equations on the half line, J. Integral Equations Appl. 1 (1988), 321-341. MR 1003699 (90h:45013)
  • [2] P. M. Anselone and J. W. Lee, On nonlinear convolution equations on the half line, J. Integral Equations Appl. 4 (1992), 1-14. MR 1160085 (93d:47136)
  • [3] P. M. Anselone and I. H. Sloan, Integral equations on the half line II: the Wiener-Hopf case, J. Integral Equations Appl. 1 (1988), 203-225. MR 978741 (90j:65153)
  • [4] -, Spectral approximations for Wiener-Hopf operators, J. Integral Equations Appl. (to appear) MR 1045771 (91c:47044)
  • [5] K. E. Atkinson, The numerical solution of integral equations on the half line, SIAM J. Numer. Anal. 6 (1969), 375-397. MR 0253579 (40:6793)
  • [6] R. H. Chan and G. Strang, Toeplitz equations by conjugate gradients with circulant preconditioner, SIAM J. Sci. Statist. Comput. 10 (1989), 104-119. MR 976165 (90d:65069)
  • [7] G. A. Chandler and I. G. Graham, The convergence of Nyström methods for Wiener-Hopf equations, Numer. Math. 52 (1988), 345-364. MR 929577 (89j:65089)
  • [8] P. P. B. Eggermont, On the quadrature error in operational quadrature methods for convolutions, Numer. Math. 62 (1992), 35-48. MR 1159044 (93d:65112)
  • [9] P. P. B. Eggermont and Ch. Lubich, Uniform error estimates of operational quadrature methods for nonlinear convolution equations on the half-line, Math. Comp. 56 (1991), 149-176. MR 1052091 (91j:65195)
  • [10] J. Elschner, On spline collocation for convolution equations, Integral Equations Operator Theory 12 (1989), 486-510. MR 1001654 (91b:65149)
  • [11] S. Gähler and W. Gähler, Quadrature methods for the solution of integral equations of the second kind on the half line, Math. Nachr. 140 (1989), 321-346. MR 1015403 (90k:65192)
  • [12] G. Gienger, On convolution quadratures and their application to Fredholm integral equations, Mitt. Math. Sem. Giessen 186 (1988), 1-120. MR 947877 (90c:65160)
  • [13] I. C. Gohberg and I. A. Fel'dman, Convolution equations and projection methods for their solution, Transl. Math. Monos., vol. 41, Amer. Math. Soc., Providence, RI, 1974. MR 0355675 (50:8149)
  • [14] G. H. Golub and C. F. Van Loan, Matrix computations, 2nd ed., The Johns Hopkins University Press, Baltimore, 1989. MR 1002570 (90d:65055)
  • [15] I. G. Graham and W. R. Mendes, Nyström-product integration for Wiener-Hopf equations with applications to radiative transfer, IMA J. Numer. Anal. 9 (1989), 261-284. MR 1000461 (91c:65084)
  • [16] E. Hairer, S. P. Nørsett and G. Wanner, Solving ordinary differential equations I: Nonstiff problems, Springer-Verlag, Berlin, 1987. MR 868663 (87m:65005)
  • [17] P. Henrici, Applied and computational complex analysis, vol. 3, Wiley, New York, 1986. MR 822470 (87h:30002)
  • [18] M. G. Krein, Integral equations on a half-line with kernel depending upon the difference of the arguments, Amer. Math. Soc. Transl. (2) 22 (1962), 163-286.
  • [19] Ch. Lubich, Convolution quadrature and discretized operational calculus. I and II, Numer. Math. 52 (1988), 129-145 and 413-425. MR 923707 (89g:65018)
  • [20] Ch. Lubich, Convolution quadrature and Hille-Phillips operational calculus, Appl. Numer. Math. 9 (1992), 187-199. MR 1158482 (92m:65170)
  • [21] B. Noble, The numerical solution of nonlinear integral equations and related topics, Nonlinear Integral Equations (P. M. Anselone, ed.), Univ. of Wisconsin Press, Madison, WI, 1964. MR 0173369 (30:3582)
  • [22] S. Prössdorf and B. Silbermann, Projektionsverfahren und die näherungsweise Lösung singulärer Gleichungen, Teubner, Leipzig, 1977. MR 0494817 (58:13602)
  • [23] -, Numerical analysis for integral and related operator equations, Birkhäuser, Basel, 1991.
  • [24] M. H. Protter and H. F. Weinberger, Maximum principles in differential equations, Prentice-Hall, Englewood Cliffs, NJ, 1967. MR 0219861 (36:2935)
  • [25] E. Stein and G. Weiss, Introduction to Fourier analysis on Euclidean spaces, Princeton Univ. Press, Princeton, NJ, 1971. MR 0304972 (46:4102)
  • [26] I. H. Sloan and A. Spence, Projection methods for integral equations on the half line, IMA J. Numer. Anal. 6 (1986), 153-172. MR 967661 (89h:65225)
  • [27] -, Integral equations on the half-line: a modified finite section approximation. Math. Comp. 47 (1986), 589-595. MR 856704 (88b:65157)
  • [28] F. Stenger, The approximate solution of Wiener-Hopf integral equations, J. Math. Anal. Appl. 37 (1972), 687-724. MR 0303783 (46:2919)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45E10, 45L05, 47B35, 47G10

Retrieve articles in all journals with MSC: 65R20, 45E10, 45L05, 47B35, 47G10

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society